Pennsylvania, 2001

Damaging Wind in Pennsylvania, June 20, 2001

June 20, 2001 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 20, 9:00 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 20, 9:00 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1000 AM EDT WED JUN 20 2001

...ACTIVE WEATHER PERIOD LATE THIS MORNING AND INTO THIS AFTERNOON
WITH POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS....

THIS MORNINGS RADAR AND SURFACE DATA SHOWED TWO DISTINCT BOUNDARIES
THAT COULD FOCUS CONVECTION LATER THIS MORNING INTO THIS AFTERNOON.
THE OVERNIGHT CLOUD DEBRIS AND CONVECTION IS WELL SOUTH OF THE
WSW-ENE ORIENTED FRONTAL BOUNDARY FORECAST TO SAG
SOUTH-SOUTHEASTWARD ACROSS PA OVER THE NEXT 12 HOURS.  KPBZ SHOWED A
WEAK OUTFLOW BOUNDARY IN SW PA AND SURFACE DATA IMPLIED ANOTHER OVER
N-CENTRAL OH.  SOUTHWESTERLY FLOW LIES AHEAD AND BEHIND THESE
FEATURES.  A TONGUE OF WARM MOIST AIR IS POISED INTO THE SW
MOUNTAINS OF PA.  ALL THIS SUGGEST THUNDERSTORMS SHOULD DEVELOP
LATER THIS MORNING OVER THE SW MOUNTAINS.

WITH HIGH CAPE VALUES AND LOTS OF SUNSHINE OVER THE EASTERN TWO
THIRDS OF PA...IT WILL BE WARM AND UNSTABLE OVER THE EAST.  ANY
STORMS WHICH DEVELOP ALONG THE FRONT AND OUTFLOW BOUNDARY IN SW PA
WILL BE ABLE TO TAP THIS UNSTABLE AIR.

MODEL ANOMALIES SHOW +1 TO +2 STANDARD DEVIATION THERMAL AND NEAR +2
STANDARD DEVIATION LOW-LEVEL MOISTURE ANOMALIES.  HOWEVER...WINDS
ARE CLOSE TO SEASONAL VALUES...LOOKS LIKE A HIGH CAPE (~2000JKG-1)
VERSE NOT AS IMPRESSIVE SHEAR PROFILE. THE BULK-RICHARDSON NUMBERS
APPEAR ON THE HIGH SIDE TODAY. THIS WOULD FAVOR MULTI-CELLULAR BOW
ECHOES...HOWEVER WITH OLD OUTFLOW REMNANTS AS A SOURCE OF LOW-LEVEL
VORTICITY...SOME SUPERCELLS ARE POSSIBLE.  RUC, MSAS, AND ALTIMETER
PLOTS SHOW LEE TROUGH...THIS FEATURE WILL PROBABLY INCREASE WITH
HEATING THIS AFTERNOON...YET ANOTHER LOW-LEVEL VORTICITY SOURCE FOR
SOME SUPERCELLS IN EASTERN PA.  HIGH MOISTURE SUGGESTS ANY
THUNDERSTORMS COULD PUT DOWN LOCALLY HEAVY RAINS TOO.

WILL NOT TOUCH LATER FORECAST PERIODS WITH FOCUS ON AFTERNOON
CONVECTION AND TEMPS.

.CTP...SPS (SEVERE WEATHER OUTLOOK) ISSUED FOR POTENTIAL
SEVERE WEATHER ACROSS THE ENTIRE CWA TODAY AND THIS EVENING.

GRUMM/ROGOWSKI

In the hours before

Special weather statement, Jun 20, 8:42 AM EST, 3 hours 48 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-202045-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
942 AM EDT WED JUN 20 2001

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS ALL OF CENTRAL PENNSYLVANIA...

A COLD FRONT SAGGING SLOWLY SOUTHEAST ACROSS THE STATE WILL PUSH
INTO A VERY WARM MOIST AIR MASS OVER CENTRAL AND EASTERN
PENNSYLVANIA.  ADDITIONALLY...A BOUNDARY RESULTING FROM OVERNIGHT
CONVECTION IN OHIO WILL HELP FIRE OFF THUNDERSTORMS IN THE SOUTHWEST
MOUNTAINS LATE THIS MORNING AND EARLY THIS AFTERNOON.

AFTER THE INITIAL THUNDERSTORMS DEVELOP...THEY WILL MOVE EASTWARD
ACROSS THE STATE.  WITH CLEAR SKIES AND LOTS OF HEATING...IT WILL BE
VERY WARM AND UNSTABLE OVER THE STATE.  THIS COULD LEAD TO SOME
SEVERE THUNDERSTORMS WHICH WILL ALSO BE CAPABLE OF PRODUCING BRIEF
HEAVY DOWNPOURS.

AT THIS TIME...WE EXPECT SOME OF THE STORMS MAY REACH SEVERE LIMITS.
THE PRIMARY THREAT OF SEVERE WEATHER WILL COME IN THE FORM OF
THUNDERSTORM DOWNBURST WINDS...NEAR OR OVER 60 MPH. LARGE HAIL MAY
BE POSSIBLE IN A FEW OF THE MORE SEVERE THUNDERSTORMS.

SKYWARN ACTIVATION MAY BE REQUIRED FROM AROUND MIDDAY INTO THIS
EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

GRUMM/ROGOWSKI/LA CORTE

FOR ADDITIONAL WEATHER INFORMaATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, Jun 20, 12:07 PM EST, 23 minutes before
PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-202200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
107 PM EDT WED JUN 20 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 PM EDT FOR THE
FOLLOWING COUNTIES...

ADAMS...BEDFORD...BERKS...CENTRE...CLINTON...COLUMBIA...CUMBERLAND...
DAUPHIN...FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...
LEBANON...LYCOMING......MIFFLIN...MONTOUR...NORTHUMBERLAND...PERRY...
SCHUYLKILL...SNYDER...SULLIVAN...UNION...AND YORK.

SHOWERS AND THUNDERSTORMS WILL BE MOVING THROUGH THE STATE THIS
AFTERNOON AND EVENING.  THE DANGER EXISTS FOR DAMAGING WIND GUSTS IN
EXCESS OF 58 MPH...AND HAIL LARGER THEN THREE QUARTERS OF AN INCH IN
DIAMETER. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN
A STRONG BUILDING.

ONDREJIK

The radar

The Binghamton radar (KBGM), 101 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tioga

When
June 20, 12:30 PM EST
Where
Tioga County, Mansfield
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.800, -77.083

Trees were reported down in Mansfield along Route 15.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253365.